Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Morristown, TN

February 22, 20125 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2012, 7:44 PM EST for 5 counties in Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2012, 7:44 PM EST (00:44 UTC)
Expired
Feb 22, 2012, 8:30 PM EST
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 8:18 PM ESTTSTM WND DMGRogersville, TNTHREE TO FOUR TREES DOWN IN ROGERSVILLE.
Feb 22, 8:24 PM ESTHAIL 0.25Surgoinsville, TNPEA SIZED HAIL...REPORTED BY PUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KMRX 230044
SVRMRX
TNC025-057-059-067-073-230130-
/O.NEW.KMRX.SV.W.0008.120223T0044Z-120223T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...

* UNTIL 830 PM EST

* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TAZEWELL...OR 13 MILES NORTH OF RUTLEDGE...AND MOVING EAST AT 45
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...THORN
  HILL...HOWARD QUARTER...EVANSTON...MOORESBURG...TREADWAY...
  KLONDIKE...ST. CLAIR...KYLES FORD...MCCLOUD...KEPLER...OKOLONA...
  CHURCH HILL...JEAROLDSTOWN...BAILEYTON AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3648 8266 3645 8270 3642 8267 3642 8269
      3641 8266 3632 8267 3630 8314 3634 8316
      3634 8318 3631 8318 3632 8320 3630 8321
      3628 8368 3659 8367 3659 8265
TIME...MOT...LOC 0044Z 266DEG 41KT 3647 8352

$$

DH
1 follow-up statement
121 
WWUS54 KMRX 230057
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EST WED FEB 22 2012

TNC025-057-059-067-073-230130-
/O.CON.KMRX.SV.W.0008.000000T0000Z-120223T0130Z/
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-GREENE TN-
757 PM EST WED FEB 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR GREENE...HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES...

AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOWARD QUARTER...OR 10 MILES SOUTHWEST OF SNEEDVILLE...
MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...
  EVANSTON...MOORESBURG...TREADWAY...KLONDIKE...ST. CLAIR...KYLES
  FORD...MCCLOUD...KEPLER...OKOLONA...CHURCH HILL...JEAROLDSTOWN...
  BAILEYTON AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3648 8266 3645 8270 3642 8267 3642 8269
      3641 8266 3632 8267 3630 8314 3634 8316
      3634 8318 3631 8318 3632 8320 3630 8321
      3628 8368 3659 8367 3659 8265
TIME...MOT...LOC 0057Z 266DEG 41KT 3648 8334

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 6:40 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 22, 6:40 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EST WED FEB 22 2012

.AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION
OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50
MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER
HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL
3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND
LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE
GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT
OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z.

PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED
THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO
24/06Z PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  74  50  58  32 /  60  10  70  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  71  49  56  31 /  70  10  70  30  10
OAK RIDGE, TN                       49  71  47  56  31 /  70  10  70  30  10
TRI CITIES AIRPORT, TN              44  69  46  54  28 /  70  10  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR
AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF
STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS
FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN OVERNIGHT THURSDAY NIGHT.

LW/TD

In the hours before

Special weather statement, Feb 22, 3:06 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY
NIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST
TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT.

A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT
AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES
THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP
THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S
IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY
WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY
EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE
MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL.

SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE
AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF
AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

LW/TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:08 PM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union37 min
Feb 22, 7:28 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott32 min
Feb 22, 7:34 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Bradley, Hamilton, Knox, Loudon and 6 more26 min
Feb 22, 7:52 PM ESTSevere Thunderstorm WarningMRXAnderson, Cocke, Grainger, Hamblen, Jefferson, Knox and 1 more38 min
Feb 22, 8:07 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins, Unicoi, Washington38 min
Feb 22, 8:09 PM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane36 min
Feb 22, 8:20 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more40 min
Feb 22, 9:11 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Polk34 min
Feb 23, 3:37 PM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more27 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.